Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS St. Louis, MO

July 8, 2003Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2003, 3:57 PM CDT for Knox County, Lewis County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Jul 8, 2003, 5:00 PM CDT
In force
63 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 195 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS53 KLSX 082057
SVRLSX
MOC103-111-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI
  LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDINA...MOVING EAST AT 30 MPH. THE PRIMARY
  THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  COLONY
  LA BELLE
  LEWISTOWN
  CANTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4031 9218 3999 9228 3998 9148 4025 9150

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUL 8 2003

.DISCUSSION...
MAIN CONCERNS THIS PACKAGE TO BE EXTENT OF PRECIPITATION IN NEAR
TERM...AND TEMPERATURES.

UPPER AIR PATTERN CONTINUING TO EVOLVE FROM ZONAL FLOW ACROSS
NORTHERN HALF OF U.S. TO 500MB RIDGE-TROUGH CONFIGURATION BY 60HRS.
FA WILL BE IN NORTHWEST FLOW ALOFT FOR REMAINDER OF PERIOD.

AREA OF THUNDERSTORMS DEVELOPED AROUND MIDDAY IN UNSTABLE AIR OVER
NORTHERN ZONES IN REGION OF FAVORABLE MOISTURE CONVERGENCE AND UPPER
LEVEL SHEAR IN ASSOCIATION WITH 500MB SHORT WAVE MOVING ACROSS IOWA.
EXPECT TSRA TO AFFECT MAINLY NORTHERN AND EASTERN ZONES TONIGHT AND
WILL GO WITH LOW POPS THERE. SURFACE LOW FORECAST TO MOVE ACROSS
IOWA ON WEDNESDAY AFTERNOON. GFS MOVES LOW FASTER AFTER 36HRS WHILE
ETA IS SLOWER AND DEEPER.

WILL KEEP LIKELY POPS FOR WEDNESDAY NIGHT AND END PRECIPITATION FROM
NORTH THURSDAY MORNING. REMAINDER OF EXTENDED TO STAY DRY.

MODEL TEMPERATURES HAVE BEEN CONSISTENTLY 2-4 DEGREES COOL LAST
COUPLE OF DAYS...AND WILL GO AT OR SLIGHTLY ABOVE WARMER GUIDANCE
FOR NEAR TERM. EXPECT SOME RELIEF FROM HEAT AFTER FRONTAL PASSAGE
LATE WEDNESDAY...BUT DAYTIME TEMPERATURES BUILDING BACK UP INTO
LOWER 90S BY END OF EXTENDED WITH MOSTLY SUNNY SKIES AND LOWER DEW
POINTS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

WDB
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 10 hours 22 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS EXPIRED FOR THE AREA. CLOUDS WILL BE
HEAVY ENOUGH TODAY TO OFFSET THE SEARING HEAT OF THE SUN FOR THE
TIME BEING. TEMPERATURES AND HEAT INDICES WILL REMAIN BELOW ADVISORY
OR WARNING THRESHOLDS TODAY. IT WILL PROBABLY A A LITTLE WARMER
TOMORROW...BUT WE WILL WAIT TO SEE HOW THAT PANS OUT.  THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY
THROUGH WEDNESDAY.  CONDITIONS ARE FAIRLY UNSTABLE AND STORMS COULD
BECOME SEVERE BY EVENING.

THE ENTIRE ST LOUIS WARNING AREA IS INCLUDED.  THE MAIN TIMEFRAME
FOR ANY ACTIVITY TO OCCUR WILL BE TONIGHT. THESE STORMS ARE FORECAST
TO DEVELOP OVER NEBRASKA THIS AFTERNOON AND MOVE EAST INTO IOWA THIS
EVENING. THEY COULD ALSO EXTEND SOUTH INTO NORTHERN MISSOURI AS THEY
MOVE THROUGH.  A COLD FRONT WILL FOLLOW CLOSE BEHIND PROBABLY
INITIATING A LINE OF STORMS ALONG IT BY WEDNESDAY EVENING.  THE
PRIMARY CONCERN IS FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT OR EARLY
THURSDAY. LATE ON TUESDAY AND BECOME NEARLY STATIONARY BEFORE MOVING
SOUTH OF MISSOURI AND ILLINOIS BY THURSDAY.  THIS FRONT WILL BRING
SCATTERED THUNDERSTORMS...WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS ON BOTH ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:17 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.